Winter Storm, Taylor
- When
- January 29, 10:00 PM CST to January 30, 10:00 AM CST
- Where
- Taylor forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
S. with a strong long wave trough moving through the area.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A volatile pattern was in place over the central U.S. with a strong long wave trough moving through the area. On the 29th, a strong push of warm to record warm air moved over the state. A piece of energy from the long wave trough moved northeast with the surface low passing through Iowa. The cold front went through during the day with temperatures falling through the day. The main part of the system pushed northeast out of the base of the trough during the night of the 29th into the day on the 30th. Precipitation expanded across the state. At first it fell as snow or a mixture of light rain and snow. As colder air moved into the state, the rain changed over to all snow. The system was quite dynamic and that was evident by satellite pictures showing a prominent deformation zone on the southwest part of the system. This produced light to moderate snow to the southwest of Iowa through the night. During the predawn and early morning hours, a speed max jet segment moved up the east side of the upper level trough and enhanced the snowfall rates. Much of the snow from this event fell with the passage of the jet segment between 0400 and 0900 CST with snowfall rates of 1 to 2 inches per hour in a narrow band. The heaviest snowfall occurred from Des Moines, northeast into the Waterloo area. Waterloo reported 7.5 inches of snow, with Des Moines receiving 6.4 inches. Six and one half inches fell in Poweshiek County near Grinnell, with 6 inches in Tama County near Toledo. In addition to the snow, winds increased during the day as low pressure moved out of Missouri into the lower Great Lakes and intensified. Sustained winds over 25 MPH were reported with frequent gusts in the 30 to 50 MPH range. This caused considerable blowing and drifting of snow with local whiteout conditions. Interstate 30 was closed north of Ames for several hours. Accidents were numerous due to refreezing of water on the roads from the warm conditions initially. Most schools closed and many businesses closed for the day because of the hazardous conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 29, 9:12 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 912 PM CST TUE JAN 29 2013 .UPDATE... THERE WILL BE LITTLE CHANGE IN THINKING WITH A TOKEN EVENING UPDATE TO FIT CURRENT OBS. WAS ORIGINALLY THINKING THAT FORECAST AMOUNTS MAY BE TOO HIGH ON NW FRINGE OF FORECAST PRECIP SHIELD...HOWEVER 00Z NAM IS NOW PLACING HEAVIEST SNOWFALL AXIS SW-NE RIGHT THROUGH DES MOINES. FAR NW FRINGE OF ADVISORY MAY BE OVERDONE...BUT STILL LOOKS LIKE FORT DODGE AND MASON CITY AREAS MAY BE BRUSHED...ESPECIALLY SRN PORTIONS OF THOSE COUNTIES. NO CHANGES IN HEADLINES WHICH CONFIDENCE IN ANY PARTICULAR SOLUTION NOT GREAT ENOUGH TO CHANGE THINGS. LOOKED TO THE RAP FOR GUIDANCE BUT PAST SEVERAL RUNS ARE LITTLE HELP AS THEY HAVE BEEN CONSISTENTLY TOO AGGRESSIVE IN TIMING AND STRENGTH WITH PRECIP ONSET INTO IA. 00Z H85 ANALYSIS SHOWS STRONG WARM/MOIST ADVECTION INTO ST JOESPH/KC METRO AREAS AND TOPS ARE COOLING THERE SO SEE LITTLE REASON TO DOUBT PREVIOUS THINKING WITH PRECIP BLOSSOMING SHORTLY AND THAT APPEARS TO BE THE CASE. RADAR ECHOES ARE STRENGTHENING AND VIRGA DONUT SHRINKING. DUAL POL RADAR PRODUCTS SHOW RAIN/SNOW LINE ROUGHLY ALONG BEDFORD-OSCEOLA-NEWTON LINE SO SHOULD SEE ONLY SNOW TO N AND W OF THESE AREAS. PREVIOUS 00Z UPDATE...ADJUSTED FORECAST AND HEADLINES TO NOT START UNTIL 03Z BASED ON LATEST MODEL GUIDANCE AND OBSERVATIONAL TRENDS. WILL OBVIOUSLY RE-EXAMINE FORECAST FURTHER AFTER 00Z MODELS COME IN AND SYSTEM STARTS TO SHOW ITS HAND MORE UPSTREAM INTO NE AND KS. ADDED 00Z TAF DISCUSSION. && .SHORT TERM /TONIGHT/... UPPER WAVE EVIDENT ON WATER VAPOR DIGGING ALONG THE US/MEXICO BORDER AND STARTING TO LIFT NORTHEASTWARD INTO THE TEX PANHANDLE...TO CONTINUE ITS CURRENT TRAJECTORY NORTHEASTWARD THROUGH THE CENTRAL PLAINS AND INTO THE MID MISSISSIPPI VALLEY BY EARLY WEDNESDAY. THE STATE BECOMES SANDWICHED BETWEEN COUPLED JET STREAKS ALOFT...WITH STRONGEST FRONTOGENETICAL LIFT SHOWING UP ACROSS THE SOUTHEASTERN HALF OF THE CWA LATE THIS EVENING INTO THE OVERNIGHT HOURS. TROWAL FEATURE TO ROTATE EASTWARD THROUGH CENTRAL/SOUTHEASTERN CWA...WITH INCREASING MOISTURE IN THE LOW/MID LEVELS. DRIER AIR WORKING ITS WAY INTO THE NORTH SHOULD YIELD A SHARP CUTOFF IN THE SNOW FIELD TO THE NORTHWEST...WITH THE NORTHWESTERN CUTOFF TO THE HEAVIER SNOW FROM NEAR CORNING NORTHEASTWARD TO WAVERLY. HEAVIEST AMOUNTS EXPECTED ACROSS THE FAR SOUTHEASTERN CWA...WHERE QPF WILL BE GREATER AND COULD SEE SOME WEAK INSTABILITY ALOFT ENHANCE SNOWFALL RATES AT TIMES LATE TONIGHT. OVERALL THREE TO FOUR INCHES OF SNOW EXPECTED TO FALL ACROSS THE SOUTHEASTERN HALF OF THE CWA BY 12Z WEDNESDAY. SFC PRES GRADIENT TO TIGHTEN ON THE BACKSIDE OF THIS SYSTEM...WITH STRONG CAA. 925MB TO 850MB WINDS EXPECTED TO BE IN THE 30 TO 35KT RANGE BY LATE TONIGHT...WITH THESE WINDS TRANSLATING TO THE SURFACE WITH THE STRONG CAA. THEREFORE EXPECTING SUSTAINED WINDS IN THE 20 TO 30 MPH RANGE...WITH GUSTS TO 35 MPH OR HIGHER BY LATE TONIGHT ACROSS THE AREA. THIS WILL LEAD TO CONSIDERABLE BLOWING SNOW IN OPEN AREAS. ADDITIONALLY WITH THE RESIDUAL SURFACE MOISTURE AROUND...AND POSSIBILITY OF HEAVY WET SNOW INITIALLY BEFORE THE DRIER AIR WORKS INTO THE AREA RESULTING IN A LIGHTER FLUFFIER SNOW...SOME ICING MAY OCCUR ON ROADWAYS...TREES BRANCHES...AND POWER LINES. THEREFORE WILL CONTINUE THE WINTER HEADLINES AS THEY ARE FOR TONIGHT INTO WEDNESDAY MORNING. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... RAPIDLY DEEPENING LOW PRESSURE WILL BE OVER CENTRAL ILLINOIS BY 12Z AND WILL SHIFT NORTHEAST INTO LOWER MICHIGAN BY 18Z. PV ANOMALY CURRENTLY OVER WEST CENTRAL TEXAS WILL BE ENTERING SOUTHEAST IOWA AS WELL BY 12Z WITH STRONG QG FORCING CONTINUING THROUGH MID TO LATE MORNING OVER THE SOUTHEAST. A PORTION OF THE WARM CONVEYOR WILL CONTINUE TO SUPPLY MOISTURE INTO THE SOUTHEAST EARLY IN THE PERIOD BEFORE DRIER AIR ADVECTS IN BY MID TO LATE MORNING. BEST SNOW ACCUMULATIONS WILL OCCUR THROUGH 15Z THEN DIMINISHING AFTER THAT TIME. THE MOST DIFFICULT PORTION OF THE SNOW FORECAST REMAINS THE NORTHWEST EDGE. ANY SHIFT SOUTHEAST OF THE STORM TRACK WOULD REDUCE SNOWFALL AMOUNT IN THESE REGIONS. THE STRONG WIND POTENTIAL WITH THIS SYSTEM WEDNESDAY MORNING REMAINS HIGH. IN ADDITION TO A TIGHT PRESSURE GRADIENT OF 30 TO 40 UBARS/KM...THE STRONG COLD ADVECTION WILL KEEP WINDS MIXED UP TO 900 MB WITH 35 TO 40 KTS AVAILABLE IN THAT MIXED LAYER. THE COLD ADVECTION WILL LEAD TO GOOD MOMENTUM TRANSFER OF THE WINDS WITH STRONGEST WINDS OCCURRING 12-18Z. AREAS WITH 2-3 INCHES OF SNOW OR MORE WILL HAVE SIGNIFICANT BLOWING SNOW WEDNESDAY MORNING THAT COULD APPROACH BLIZZARD CRITERIA. IN ADDITION...WITH WARMER NEAR SFC TEMPERATURES...THE SNOW FALL COULD HAVE SIMILAR PROPERTIES TO THAT OF THE DECEMBER BLIZZARD INITIALLY IN THAT IT WILL MELT THEN FREEZE UNDER THE FALLING SNOW RESULTING IN AN ICY SUB LAYER. THIS WOULD MAKE TRAVEL EXTREMELY HAZARDOUS THROUGH THIS EVENT. THE ACCUMULATING SNOW WILL END BY NOON WITH STEADY OR FALLING TEMPERATURES THE REMAINDER OF THE DAY. TEMPERATURES WILL BE COLD WEDNESDAY NIGHT WITH LOWS BELOW ZERO NORTH THOUGH LINGERING CLOUDS COULD HOLD TEMPERATURES UP OVERALL. ANOTHER UPPER WAVE WILL PUSH THROUGH WEDNESDAY NIGHT AND THURSDAY MORNING WITH AN ARCTIC BOUNDARY MOVING THROUGH THURSDAY AS WELL. WIND CHILL VALUES BY WEDNESDAY NIGHT AND THURSDAY WILL APPROACH 25 BELOW OVER NORTHERN IOWA DURING THIS PERIOD. CURRENTLY HAVE FLURRIES IN THE FORECAST FOR THURSDAY BUT THIS WILL NEED TO BE REEVALUATED FOR POTENTIAL OF VERY LIGHT SNOWFALL WITH A BRIEF PERIOD OF SATURATION AND LIFT THROUGH THE DENDRITIC LAYER. ARCTIC HIGH PRESSURE WILL DROP SOUTHEAST INTO THE STATE THURSDAY NIGHT. OVERNIGHT LOW TEMPERATURE WELL BELOW ZERO ARE EXPECTED. POSSIBLE TO BE WELL BELOW GUIDANCE WHERE THE NEW SNOW PACK IS. ANOTHER UPPER LEVEL SYSTEM WILL FOLLOW THE HIGH PRESSURE DEPARTURE BY FRIDAY AFTERNOON. ANOTHER PERIOD OF VERY LIGHT SNOW MAY OCCUR WITH THE SYSTEM PASSAGE. GRADUAL WARMING INTO THE WEEKEND WITH TEMPERATURES PUSHING INTO THE 20S AND 30S. THE NEXT UPPER WAVE DROPPING THROUGH NORTHWEST FLOW WILL ARRIVE MONDAY AND WILL DROP ANOTHER PUSH OF COLD AIR INTO THE STATE. THE COLD AIR WILL BE SHORT LIVED WITH RIDGING BUILDING INTO FROM THE WEST BY TUESDAY. && .AVIATION...30/00Z MVFR/IFR CIGS IN PLACE ACROSS MUCH OF FORECAST AREA AND CONDITIONS ARE EXPECTED TO WORSEN LATER TONIGHT AS UPSTREAM KS/NE PRECIP EXPANDS AS IT REACHES IA OVERNIGHT. CONDITIONS SHOULD DETERIORATE TO IFR/LIFR BY MIDNIGHT OVER SE HALF OF STATE MAINLY AFFECTING KALO/KDSM/KOTM TAF SITES. NW WINDS WILL CONTINUE TO INCREASE...AND WITH MOD/HEAVY SNOW DEVELOPING BY EARLY WED MORNING...EXPECT SIGNIFICANT REDUCTIONS IN VSBY DUE TO SNOW AND BLOWING SNOW BY THAT TIME. NW WINDS WILL REMAIN STRONG INTO WED WITH SOME GUSTS OVER 30KTS...BUT VSBYS SHOULD IMPROVE LATER IN THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON CST WED ADAIR-ADAMS-BLACK HAWK-BOONE-BREMER-BUTLER-CLARKE-DALLAS-DECATUR- GRUNDY-HARDIN-JASPER-MADISON-MARSHALL-POLK-RINGGOLD-STORY-TAMA- TAYLOR-UNION-WARREN-APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE- POWESHIEK-WAPELLO-WAYNE WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST WED AUDUBON-CARROLL-CASS-CERRO GORDO-FRANKLIN-GREENE-GUTHRIE-HAMILTON- WEBSTER-WRIGHT && UPDATE/AVIATION...SMALL SHORT TERM...BEERENDS LONG TERM...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 144 PM CST TUE JAN 29 2013 IAZ027-028-037>039-047>050-058>062-071>075-081>086-092>097-301000- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 144 PM CST TUE JAN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. OVERNIGHT LOW TEMPERATURES WEDNESDAY AND THURSDAY WILL DROP TO NEAR ZERO OR BELOW ZERO. THE COLD TEMPERATURES COMBINED WITH WINDS WILL LEAD TO POSSIBLE WIND CHILL VALUES OF AROUND 10 BELOW TO 20 BELOW OR COLDER THURSDAY MORNING AND AGAIN FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND VISIBILITY REPORTS ARE ALWAYS APPRECIATED. REPORTS CAN BE CALLED IN...SUBMITTED ONLINE...OR EMAILED VIA DMX.SPOTTERREPORT@NOAA.GOV. IAZ017-025-026-035-036-045-046-057-070-301000- CERRO GORDO-WRIGHT-FRANKLIN-WEBSTER-HAMILTON-CARROLL-GREENE-AUDUBON- CASS- 144 PM CST TUE JAN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. OVERNIGHT LOW TEMPERATURES WEDNESDAY AND THURSDAY WILL DROP TO BELOW ZERO. THE COLD TEMPERATURES COMBINED WITH WINDS WILL LEAD TO POSSIBLE WIND CHILL VALUES OF AROUND 15 BELOW TO 25 BELOW OR COLDER THURSDAY MORNING AND AGAIN FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL AND VISIBILITY REPORTS ARE ALWAYS APPRECIATED. REPORTS CAN BE CALLED IN...SUBMITTED ONLINE...OR EMAILED VIA DMX.SPOTTERREPORT@NOAA.GOV. IAZ004>007-015-016-023-024-033-034-044-301000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- SAC-CALHOUN-CRAWFORD- 144 PM CST TUE JAN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW IS POSSIBLE TONIGHT...WITH GUSTY WINDS. SOME PATCHY BLOWING SNOW IS POSSIBLE LATE TONIGHT. ROADS MAY BECOME SLICK WHERE WET CONDITIONS MAY FREEZE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PATCHY BLOWING SNOW IS POSSIBLE WEDNESDAY MORNING. OVERNIGHT LOW TEMPERATURES WEDNESDAY AND THURSDAY WILL DROP TO BELOW ZERO. THE COLD TEMPERATURES COMBINED WITH WINDS WILL LEAD TO POSSIBLE WIND CHILL VALUES OF AROUND 15 BELOW TO 25 BELOW OR COLDER THURSDAY MORNING AND AGAIN FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
30 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421901, 421902, 421903, 421904, 421905, 421906, 421908, 421909, 421910, 421911, 421912, 421913, 421914, 421915, 421916, 421917, 421918, 421907, 421919, 421920, 421921, 421922, 421923, 421924, 421925, 421926, 421927, 421928, 421929, 431011.